Ilia Galperin

Shaare Zedek Medical Center, Yerushalayim, Jerusalem, Israel

Are you Ilia Galperin?

Claim your profile

Publications (12)21.9 Total impact

  • Linda Shavit · Tal Grenader · Ilia Galperin
    [Show abstract] [Hide abstract]
    ABSTRACT: INTRODUCTION: Nonconvulsive status epilepticus (NCSE) is characterized by behavioral and vegetative abnormalities without classical major convulsive movements. A broad variability in clinical presentation makes this condition difficult to recognize and therefore NCSE is often overlooked especially in elderly. AIM: To evaluate the prevalence, clinical features, therapeutic approach and outcomes of NCSE. METHODS: This study represents prospectively collected data on patients accepted to the general geriatric ward with acute unexplained change in mental, cognitive, or behavioral status or confusion. Typical electroencephalogram (EEG) changes and significant improvement of these abnormalities and their mental status after administration of anticonvulsive therapy were required to establish the diagnosis of NCSE. RESULTS: We identified 14 patients (average age 81±7years) with clinical and EEG changes consistent with NCSE. All patients suffered from significantly altered consciousness: 9 had acute confusion, 1 presented with coma and 4 with stupor. Eleven patients had diffuse and 3 temporal focal EEG abnormalities. All patients received anticonvulsants and had prompt and dramatic improvement in the EEG changes and in their mental status. CONCLUSION: We conclude that high index of clinical suspicion along with typical EEG changes are the key tools to obtain diagnosis of NCSE. In our patients, significant mental impairment along with other adverse prognostic factors (advanced age, multiple comorbidities) pointed toward clear benefits from anticonvulsant therapy. Our experience highlights the importance of EEG in the evaluation of abrupt mental or behavioral changes in the elderly population as NCSE is difficult to diagnose but potentially treatable condition.
    European Journal of Internal Medicine 08/2012; 23(8). DOI:10.1016/j.ejim.2012.06.015 · 2.89 Impact Factor
  • L Shavit · M Lifschitz · I Galperin · I Slotki
    [Show abstract] [Hide abstract]
    ABSTRACT: . 54(1):228-231, 2012
    Archives of gerontology and geriatrics 01/2012; 54:228-231. · 1.85 Impact Factor
  • Linda Shavit · Meyer Lifschitz · Ilia Galperin
    [Show abstract] [Hide abstract]
    ABSTRACT: The purpose was to check the influence of enteric nutrition on BUN in very elderly patients. Clinical data on patients in whom enteral feeding was initiated after a period of poor oral intake are presented. Patients with evidence of volume depletion, signs of gastrointestinal bleeding or medicines that might increase BUN were excluded. We evaluated 5 patients (mean age 90.6 ± 3 years) who were admitted to geriatric department. Mean plasma creatinine concentration was 1.17 ± 0.34 mg/dl, but mean estimated glomerular filtration rate (eGFR) was 41.6 ± 17 ml/min/1.73 m(2). Enteral nutrition was administered at a dose of mean 1,580 ± 53ml/day at mean duration of 9 ± 4 days. Mean BUN was 52 ± 30 mg/dl at baseline, increases to 109 ± 9.4 mg/dl after initiation of feeding and decreased to 82 ± 1.1mg/dl with reduction of dose of enteral nutrition. Our conclusion was that initiation of enteral feeding may induce a large accumulation of nitrogen waste products in elderly patients in whom serum creatinine is an unreliable indicator of kidney function. High protein intake should be considered in differential diagnosis of disproportionate high increment of BUN.
    Archives of gerontology and geriatrics 04/2011; 54(1):228-31. DOI:10.1016/j.archger.2011.03.007 · 1.85 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hyponatraemia is the commonest electrolyte disorder in the elderly. Data on severe hyponatraemia and the prevalence of cerebral salt wasting syndrome (CSWS) in elderly hospitalized patients are lacking. We studied the incidence, frequency of various aetiologies, outcome and the possible role of CSWS in severe hyponatraemia in elderly medical patients. A prospective, observational, non-interventional study conducted over a 5-month period in medical wards. Eighty-six patients aged over 65 years with serum sodium levels < or =125 mEq/L were included. All patients were examined by one of the authors, who also evaluated potential contributing factors. Demographic, clinical and outcome data were extracted from the medical records. The mean age of the patients was 82.1 + 8.7 years. The prevalence of hyponatraemia was 6.2% (8.1% women and 4.0% men (P < 0.001)). There was no increase in incidence of hyponatraemia with age. The leading cause of hyponatraemia was the syndrome of inappropriate antidiuretic hormone secretion (SIADH), whose aetiology could be determined in only 46% of cases. Aetiology was multifactorial in 51% of patients (1.7 aetiological factors per patient). All patients with thiazide-induced hyponatraemia had other contributing factors. Hyperglycaemia and hypoalbuminaemia were predictors of neurological manifestations of hyponatraemia. Overall in-hospital mortality was 19%. Only hypoalbuminaemia was found as an independent risk factor for death. In none of the patients was the hyponatraemia due to CSWS. Severe hyponatraemia in elderly hospitalized medical patients is more frequent in women and of multifactorial aetiology in 50% of cases. It is most commonly caused by SIADH; CSWS is an unlikely cause.
    Internal Medicine Journal 03/2010; 40(8):574-80. DOI:10.1111/j.1445-5994.2010.02217.x · 1.64 Impact Factor
  • Source
    Journal of the American Geriatrics Society 10/2007; 55(9):1475-6. DOI:10.1111/j.1532-5415.2007.01284.x · 4.57 Impact Factor
  • I Galperin · M Sonnenblick
    [Show abstract] [Hide abstract]
    ABSTRACT: A 78 year-old lady who received nitrofurantoin for two years developed chronic active hepatitis. In spite of withdrawal of Nitrofurantoin her condition continued to deteriorate, and a liver biopsy revealed severe chronic active hepatitis. She was treated by prednisone which resulted in improvement in her liver function tests and her general condition. However, two months later the patient developed a relapse of severe hepatitis with hepatic failure and she died in spite of treatment.
    Scottish medical journal 05/2007; 52(2):52-52. DOI:10.1258/rsmsmj.52.2.52b · 0.55 Impact Factor
  • L Shavit · M Lifschitz MD · J Plaksin · I Galperin · I Slotki
    [Show abstract] [Hide abstract]
    ABSTRACT: Apr; 55(4):631-2, 2007
  • Journal of the American Geriatrics Society 04/2007; 55(4):631-2. DOI:10.1111/j.1532-5415.2007.01129.x · 4.57 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is the most common cause of hyponatremia in elderly hospitalized patients; however in many patients the etiology remains unclear even after routine investigations. To report our experience of the association of hyponatremia and urinary retention in elderly hospitalized patients. Six patients with hyponatremia and urinary retention who were admitted to the geriatric department in our hospital during a four-year period (2001-2004). The mean age of the patients was 85 years. The mean serum sodium level was 120 mEq/l, average volume of retained urine was 933 ml (range 500-1,500 ml). All patients underwent a comprehensive work-up seeking a possible cause for the hyponatremia. The diagnostic work-up was negative. In 5 of the patients the laboratory findings fulfilled the criteria for SIADH. In all patients hyponatremia resolved following urinary catheterization and fluid restriction. All patients made a complete recovery. Potentially, urinary retention by itself may cause hyponatremia. The possible mechanism for this is SIADH, triggered by bladder distention or pain due to bladder distention. Urinary catheterization may be the key to treatment in these cases of hyponatremia.
    Gerontology 02/2007; 53(3):121-4. DOI:10.1159/000097138 · 3.06 Impact Factor
  • Source
    Ilia Galperin · Jehuda M van Dijk
    The Israel Medical Association journal: IMAJ 09/2005; 7(8):529-30. · 0.90 Impact Factor
  • Ilia Galperin · Moshe Sonnenblick
    [Show abstract] [Hide abstract]
    ABSTRACT: Pernicious anemia is a common finding is the elderly as is malignancy. The associated malignancy in patients with pernicious anemia was previously reported and recently confirmed. In addition to the various malignancies, polyp in the stomach and carcinoid of the stomach were reported in patients with pernicious anemia. We present a patient with pernicious anemia associated with the finding of a giant polyp in the stomach. The relevant literature is reviewed. It seems that periodic screening for early diagnosis of cancer is not recommended. However, it is recommended to have a gastroscopy immediately after the diagnosis of pernicious anemia.
    Harefuah 04/2003; 142(3):173-5, 240.
  • Source
    I Galperin · E Raznov · M Sonnenblick
    [Show abstract] [Hide abstract]
    ABSTRACT: Background. Treatment of progressing stroke with anticoagulation remains controversial. This study aimed to evaluate the effect of anticoagulant treatment in selected elderly patients with progressing stroke.